Tornadoes · United States · Missouri · 2003

F0 tornado, Sullivan, Missouri, September 26, 2003

This F0 tornado ran 0.2 miles across Franklin County on September 26, 2003, touching down at 7:15 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 26, 2003
Touchdown
7:15 PM CDT (00:15 UTC)
Path length
0.2 miles (0.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Franklin County
Touchdown point
38.220, -91.170
Lift-off point
38.220, -91.170
Record number
640

What the Weather Service recorded

The County Sheriff office reported a brief tornado just west of Sullivan along I-44. Some highway billboards were blown down and trees uprooted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Sep 26, 2:00 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Sep 26, 2:00 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT FRI SEP 26 2003

.DISCUSSION...

COLD FRONT MAKING PROGRESS SOUTH...NOW ENTERING NORTHERN MO. MOD
RISK OF SVR WX THIS AFTERNOON AND THIS EVENING ACROSS ALL CWFA.
EXPECTING CONVECTION TO FIRE AHEAD OF COLD FRONT AND MOVE SOUTHEAST
ACROSS ENTIRE CWFA. THREAT OF LARGE HAIL AND TORNADOES AT
ONSET...SWITCHING TO A SEVERE WIND EVENT. POST FRONTAL PRECIPITATION
IN THE FORM OF SHOWERS OVERNIGHT BEFORE SKIES PARTIALLY CLEAR
TOMORROW MORNING. HAVE KEPT 30 POPS IN NORTHEAST ZONES TOMORROW
GIVEN COLD POCKET OF AIR ALOFT (-20 C AT 500MB) DIVING SOUTHWARD
FROM NORTHERN PLAINS.

THE EXTENDED FORECAST FEATURES BELOW NORMAL TEMPERATURES AND DRY
CONDITIONS UNTIL LATE IN THE WORK WEEK. MODELS AGREE ON THE UPPER
AIR PATTERN REMAINING AMPLIFIED THROUGH THE EXTENDED...WHICH IS
HIGHLIGHTED BY AN UPPER LOW OVER ONTARIO EMBEDDED IN A DEEPENING
TROUGH OVER THE CENTER OF THE CONUS AND A STRENGTHENING RIDGE OVER
THE ROCKIES. THE RESULT WILL BE A NORTHWEST FLOW ALOFT WITH
SHORTWAVES AND ACCOMPANING SURFACE COLD FRONTS DIVING SOUTH FROM THE
CANADIAN PRARIES REINFORCING THE COOL FALL CONDITIONS. TEMPERATURES
WILL BE 5 TO 10 DEGREES BELOW NORMAL WITH HIGHS IN THE 60S AND
LOWS IN THE 30S AND 40S.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

CVKING
Hazardous weather outlook, Sep 26, 12:10 PM CDT, 7 hours 5 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 PM CDT FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS ALL OF CENTRAL AND EASTERN MISSOURI...AS WELL AS
WEST CENTRAL AND SOUTHWEST ILLINOIS.  SOME CITIES IN THE MODERATE
RISK AREA INCLUDE ST LOUIS...COLUMBIA...JEFFERSON CITY...
FARMINGTON...QUINCY...HANNIBAL...LITCHFIELD...SPARTA AND SALEM
ILLINOIS.

SOUTHERLY WINDS ARE TRANSPORTING MOIST AND WARM AIR INTO THE REGION
THI AFTERNOON...WHILE A STRONG UPPER LEVEL DISTURBANCE IS DROPPING
SOUTHEAST FROM THE NORTHERN PLAINS.  THESE FEATURES WILL COMBINE TO
PRODUCE THE INSTABILITY AND WIND PATTERNS FAVORABLE FOR SEVERE
THUNDERSTORMS ACROSS THE MISSISSIPPI VALLEY.

THE STORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER
NORTHERN MISSOURI...THEN RACE EAST INTO EASTERN MISSOURI AND
SOUTHERN ILLINOIS BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

TRUETT/CVKING

In the hours before

Local storm report, Sep 26, 5:05 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    TIPTON                    MO   WIND DAMAGE
09/26/03   MONITEAU                       TRAFFIC LIGHTS AND WIRES
                                          DOWN. REPORTED BY
                                          MONITEAU COUNTY SHERIFFS
                                          DEPARTMENT.
Local storm report, Sep 26, 5:41 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    TROY                      MO   WIND DAMAGE
09/26/03   LINCOLN                        POWER LINES DOWNED.
                                          REPORTED BY AMATEUR RADIO
                                          OPERATOR. NORTH CITY
                                          LIMITS
Local storm report, Sep 26, 6:00 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0554 PM    WENTZVILLE                MO   WIND DAMAGE
09/26/03   ST CHARLES                     TREES DOWNED. NEAR 40/60
                                          ON PINEY ROAD. REPORTED
                                          BY ST CHARLES COUNTY
                                          SHERIFFS DEPARTMENT.
Local storm report, Sep 26, 6:30 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    5N CLARKSVILLE            MO   WIND DAMAGE
09/26/03   PIKE                           TREE DOWN ON HIGHWAY 79.
                                          REPORTED BY AMATEUR RADIO
                                          OPERATOR. TIME
                                          APPROXIMATE
Local storm report, Sep 26, 6:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    FERGUSON                  MO   WIND DAMAGE
09/26/03   ST LOUIS                       SCATTERED TREES AND POWER
                                          LINED DOWN ACROSS NORTH
                                          ST. LOUIS COUNTY. ONE
                                          TREE ON A HOUSE.REPORTED
                                          BY AMATEUR RADIO
                                          OPERATOR.
Local storm report, Sep 26, 7:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
710 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    GRANITE CITY              IL   WIND DAMAGE
09/26/03   MADISON                        TREES DOWNED. POWER LINES
                                          DOWNED. REPORTED BY
                                          MADISON COUNTY SHERIFFS
                                          DEPARTMENT.

0648 PM    GLEN CARBON               IL   WIND DAMAGE
09/26/03   MADISON                        TREES DOWNED. POWER LINES
                                          DOWNED. ONE TREE ON A
                                          HOUSE.REPORTED BY MADISON
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

0.3 hours before the tornado, 274 km from the path. September 27, 2003.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 646 joules per kilogram, CIN -36, lifted condensation level 1341 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2003-09-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 136 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-36 J/kg
Surface CAPE
1003 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

11.7 hours after it, 274 km from the path. September 27, 2003.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -72652, lifted condensation level 2013 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2003-09-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -74 square meters per square second, 0 to 6 km bulk shear 59 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-72652 J/kg
Surface CAPE
10 J/kg
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The radar

The St Louis radar (KLSX), 68 km away, was scanning. The volume nearest the touchdown began at 00:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of September 26, 2003

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 265:15 PM CDTF1Logan, IL0.850$10,000
September 266:50 PM CDTF1Coles, IL1.52501$10 million
September 268:27 PM ESTF1Hamilton, IN2.2100$300,000
September 2611:00 PM EDTF1Darke, OH0.850$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.